Article Text

Download PDFPDF
Republished: Hyperkinetic reaction to dihydrocodeine
  1. James David van Oppen12,
  2. Neeta Patel2,
  3. Aamir Tarique2
  1. 1 Department of Health Sciences, University of Leicester, Leicester, UK
  2. 2 Emergency & Specialist Medicine, University Hospitals of Leicester NHS Trust, Leicester, UK
  1. Correspondence to Dr James David van Oppen; jvo3{at}leicester.ac.uk

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

A young man was using dihydrocodeine analgesia for ear pain having had suppurative otitis media. He attended the emergency department with restlessness and twitching movements in his arms and legs. He had fever with otherwise normal vital signs. He had no signs of cerebellar pathology. Investigations were normal. The working diagnosis was of hyperkinetic reaction to dihydrocodeine. Symptoms resolved within 48 hours of withdrawing the drug. Serotonin toxicity is a rare side effect of dihydrocodeine. There is a theoretical basis for increased side effects when taken with cannabidiol-based substances.

Background

Dihydrocodeine is a common prescription in emergency and primary care settings for acute and chronic pain.1 2 Side effects are well recognised, commonly including nausea, constipation, dizziness, sedation and respiratory depression, and less commonly dependence, hyperalgesia and hormonal dysfunction.3 Opiate-induced myoclonus has been rarely reported.4 5

Cannabidiol (CBD) based substances are increasingly used medicinally. Indications with and without evidence for efficacy include pain, nausea, seizures and spasticity. The significance of …

View Full Text

Footnotes

  • Twitter @J_vanOppen

  • Contributors JDvO, NP and AT planned and drafted the manuscript.

  • Funding This study was funded by National Institute for Health (NIHR) Research Trainees Coordinating Centre (JDvO is funded by an Academic Clinical Fellowship).

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.